Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Wakefield, VA

May 28, 2017City of Suffolk, Virginia

NWS Wakefield, VA issued this special weather statement at May 28, 2017, 12:30 AM EDT for City of Suffolk, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 12:30 AM EDT (04:30 UTC)
Expired
May 28, 2017, 1:15 AM EDT
In force
45 min
Issued by
NWS Wakefield, VA

County City of Suffolk, VA

The radar

The Norfolk radar (KAKQ), 42 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS81 KAKQ 280430
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
1230 AM EDT SUN MAY 28 2017

VAZ093-096-280515-
Isle of Wight-Suffolk-
1230 AM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT  AND
THE SOUTHERN CITY OF SUFFOLK...

At 1229 AM EDT, a strong thunderstorm was located over Carrsville, or
over Holland, moving southeast at 20 mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.

This storm will be near...
  Holland around 1240 AM EDT. 
  Whaleyville around 105 AM EDT. 

Other locations impacted by this storm include Collosse, Lummis,
Nurney, Kilby, Walters, Suffolk Airport, Boaz, Saunders and Elwood.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3671 7692 3678 7688 3670 7647 3655 7659
      3655 7672
TIME...MOT...LOC 0429Z 298DEG 16KT 3670 7682 

$$

MINNICK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at May 28, 12:13 AM EDT, 17 minutes earlier.

Area forecast discussion, May 28, 12:13 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1213 AM EDT Sun May 28 2017

.SYNOPSIS...
A cold front will continue to drop into the Carolinas early this
morning, and then return north as a warm front late tonight into
Monday morning. Another cold front approaches from the
northwest on Memorial Day.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Large hail affected much of central and southern VA Sat evening,
with several reports of hail to 2". Severe threat now over, but
small hail and locally heavy rain still possible through around
08Z. Variably cloudy N and mostly cloudy S with lows in the
upper 50s N to the low 60s S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
The initial shortwave trough pushes offshore Sunday morning,
with shortwave ridging building over the Mid-Atlantic. The
surface cold front drops into the Carolinas Sunday with N/NE
flow developing across the region in the wake of the mid-level
trough and surface cold front. Variably cloudy with some patchy
morning stratus or fog possible. Cooler over the Ern Shore with
highs in the low/mid 70s. Highs generally in the low/mid 80s
for central/srn VA and interior NE NC.

The surface boundary returns newd into the region late Sunday
aftn into the evening and early overnight hours. This will
combine with another shortwave trough resulting in an increasing
possibility of showers/tstms approaching from the west during
the evening and overnight hours. 0-6km bulk shear rapidly
increases to 35-45kt after 00z resulting in a chc of a few
strong to marginally severe tstms mainly during the evening.
Mostly cloudy with lows in the 60s.

A cold front will be crossing the mountains Monday morning, and
then continue ewd Monday aftn. Additional showers/tstms are
expected Memorial Day aftn/evening. There is some model
disagreement with respect to coverage, so PoPs will remain
30-50%. Increasing WSW flow aloft ahead of a trough digging
across the Great Lakes will yield 0- 6km bulk shear values of
40-50kt. This will combine with 1000-2000 J/kg of 0-1km MLCAPE
resulting in the potential for severe thunderstorms. Partly
sunny then mostly cloudy on Memorial Day with highs ranging
through the 80s, with the potential for near 90 SE, and 70s
along the Atlantic coast of the Ern Shore.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period beginning Tuesday night features near normal
temperatures and generally low chances for precipitation. Weak and
poorly defined frontal boundaries affect the area and confidence in
the details of the precipitation forecast are rather low.
Thunderstorm chances Wednesday were kept relatively low as weak high
pressure builds in. A frontal boundary moves in for Thursday and
settles just off the coast Friday and Saturday. Highest POPs (30 to
40 percent) are currently set for southern portions on Friday
afternoon and evening.

High temperatures are forecast to range from 80 to 85 Wednesday and
Thursday and the upper 70s to around 80 Friday and Saturday.
Readings will be a bit lower near the coast. Lows are expected to
range from 60 to 65.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
As of 17z...conditions were fairly quiet across the area with
solid VFR conditions. River breezes were apparent on the NEXRAD
reflectivity and winds at ORF were out of the northeast off the
Bay. Still expect convection to develop late in the afternoon
and have TEMPO groups for thunderstorms at RIC from 22 to 00Z
and at the three southeast sites from 00 to 02z. These will be
updated as needed. Strong to possibly severe winds gusts (50kt
or higher) will be possible with the thunderstorms.

Model consensus suggest widespread stratus for Sunday morning which
would be reasonable given wet ground conditions from precipitation
limited low level mixing and developing onshore flow. Included
low ceilings at RIC with a broken to overcast sky across the
area through.

OUTLOOK...The chance for showers/tstms returns Sunday evening/night
and again Monday aftn/evening. Minimal chances for aftn/evening
showers/tstms persist into Tuesday through Thursday. Stratus
and patchy fog will be possible each morning.

&&

.MARINE...
Late this aftn, weak low pressure was extending fm the cntrl VA
piedmont westward into the OH valley. Winds were generally SE 5
to 15 kt over the waters, with Waves ~1 foot and seas 1-2 ft.
The low pressure area will move ESE acrs the region and to the
coast this evening into early Sun morning. Winds will become SSW
south of the low and ENE north of the low, as the low moves
thru. Speeds will be arnd 10 kt or less, but stronger in any
tstms. Flow becomes NE or N at 5-15 kt Sun morning, as the low
slides just off the Mid Atlc coast. The low stalls offshore
for the remainder of Sun, as high pressure nudges in fm the
northeast. Flow becomes onshore thru Sun evening at 5-15 kt.
The next area of low pressure lifts over the eastern Great Lakes
region Sun night and into eastern Canada on Memorial Day. A
trailing cold front reaches the waters late Mon into Mon night,
then washing out over NC during Tue, as high pressure slowly
builds in fm the west thru Thu. Winds generally at or below 15
kt.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/JAO
NEAR TERM...AJZ/JAO
SHORT TERM...AJZ/JAO
LONG TERM...LSA
AVIATION...LSA
MARINE...TMG
Hazardous weather outlook, May 27, 10:52 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1052 PM EDT Sat May 27 2017

MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-290300-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1052 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ098>100-290300-
Maryland Beaches-Virginia Beach-Accomack-Northampton-
1052 PM EDT Sat May 27 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-290300-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
1052 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Locally heavy rain and gusty winds will be possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-290300-
Eastern Currituck-
1052 PM EDT Sat May 27 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Locally heavy rain and gusty winds will be possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 11:07 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1107 PM EDT SAT MAY 27 2017

VAZ088-092-093-280330-
Isle of Wight-Southampton-Sussex-
1107 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT...
SOUTHEASTERN SOUTHAMPTON AND SOUTHEASTERN SUSSEX COUNTIES AND THE
CITY OF FRANKLIN...

At 1106 PM EDT, a strong thunderstorm was located near Courtland,
moving southeast at 30 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

This storm will be near...
  Courtland around 1115 PM EDT.
  Sedley around 1120 PM EDT.
  Franklin, Hunterdale and Carrsville around 1130 PM EDT.

Other locations impacted by this storm include Vicksville, Collosse,
Dory, Lees Mill, Handsom, Berlin, Walters, Sebrell, Burdette and
Story.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3681 7729 3692 7713 3677 7676 3657 7699
TIME...MOT...LOC 0306Z 307DEG 24KT 3678 7711

MINNICK
Local storm report, May 27, 11:25 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 SW CHESTER            37.32N 77.49W
05/27/2017  E1.25 INCH       CHESTERFIELD       VA   PUBLIC

0634 PM     HAIL             2 S CHESTERFIELD        37.34N 77.51W
05/27/2017  E2.00 INCH       CHESTERFIELD       VA   PUBLIC

0630 PM     HAIL             FORD                    37.15N 77.73W
05/27/2017  E1.00 INCH       DINWIDDIE          VA   PUBLIC

0539 PM     HAIL             ADAMS GROVE             36.69N 77.38W
05/27/2017  E1.00 INCH       SOUTHAMPTON        VA   PUBLIC

0530 PM     HAIL             3 NE SHORT PUMP         37.68N 77.58W
05/27/2017  E1.25 INCH       HENRICO            VA   PUBLIC

&&
Local storm report, May 27, 11:34 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1134 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             ADAMS GROVE             36.69N 77.38W
05/27/2017  E1.00 INCH       SOUTHAMPTON        VA   PUBLIC

&&

SAM
Special weather statement, May 28, 12:04 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1204 AM EDT SUN MAY 28 2017

NCZ014-VAZ092-093-096-280430-
Gates-Isle of Wight-Southampton-Suffolk-
1204 AM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GATES...
SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...
THE CITY OF FRANKLIN AND THE CITY OF SUFFOLK...

At 1204 AM EDT, a strong thunderstorm was located near Franklin,
moving east at 25 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

This storm will be near...
  Holland around 1215 AM EDT.
  Whaleyville and Corapeake around 1230 AM EDT.

Other locations impacted by this storm include Savage, Lummis,
Suffolk Airport, Drum Hill, Saunders, Cleopus, Magnolia, Somerton,
Collosse and Lees Mill.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3666 7702 3681 7700 3675 7648 3647 7658
TIME...MOT...LOC 0404Z 284DEG 23KT 3666 7687

MINNICK
Special weather statement, May 28, 12:08 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1208 AM EDT SUN MAY 28 2017

VAZ099-280445-
Accomack-
1208 AM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ACCOMACK COUNTY...

At 1207 AM EDT, a strong thunderstorm was located 9 miles northeast
of Parksley, or 12 miles south of Pocomoke City, moving east at 25
mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.

this storm will remain over mainly rural areas of northeastern
Accomack County, including the following locations: Temperanceville,
Mappsville, Oak Hall, Assawoman, Atlantic, Wallops Island and
Nelsonia.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3787 7530 3784 7533 3783 7535 3782 7538
      3784 7542 3780 7546 3777 7548 3785 7565
      3797 7559 3793 7527
TIME...MOT...LOC 0407Z 289DEG 23KT 3788 7552

MINNICK
Special weather statement, May 28, 12:30 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1230 AM EDT SUN MAY 28 2017

VAZ093-096-280515-
Isle of Wight-Suffolk-
1230 AM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT  AND
THE SOUTHERN CITY OF SUFFOLK...

At 1229 AM EDT, a strong thunderstorm was located over Carrsville, or
over Holland, moving southeast at 20 mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.

This storm will be near...
  Holland around 1240 AM EDT.
  Whaleyville around 105 AM EDT.

Other locations impacted by this storm include Collosse, Lummis,
Nurney, Kilby, Walters, Suffolk Airport, Boaz, Saunders and Elwood.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3671 7692 3678 7688 3670 7647 3655 7659
      3655 7672
TIME...MOT...LOC 0429Z 298DEG 16KT 3670 7682

MINNICK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:00 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, Surry, Sussex34 min
May 27, 8:01 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton, Sussex, City of Emporia, City of Franklin, City of Suffolk44 min
May 27, 8:09 PM EDTSevere Thunderstorm WarningAKQAmelia, Charles City, Chesterfield, Cumberland, Dinwiddie, Henrico and 8 more36 min
May 27, 8:13 PM EDTSpecial Weather StatementAKQKing and Queen, Middlesex47 min
May 27, 8:26 PM EDTSpecial Marine WarningAKQ64 min
May 27, 8:39 PM EDTSpecial Weather StatementAKQPrince George, Surry, Sussex, City of Colonial Heights, City of Hopewell, City of Petersburg36 min
May 27, 8:41 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Chesapeake, City of Suffolk49 min
May 27, 8:44 PM EDTAreal Flood AdvisoryAKQChesterfield61 min
May 27, 8:45 PM EDTSpecial Weather StatementAKQAmelia, Dinwiddie, Nottoway45 min
May 27, 9:13 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, Sussex, City of Chesapeake, City of Franklin, City of Suffolk47 min
May 27, 9:55 PM EDTSpecial Marine WarningAKQ50 min
May 27, 10:02 PM EDTSpecial Marine WarningAKQ73 min
May 27, 10:12 PM EDTSpecial Weather StatementAKQAccomack48 min
May 27, 10:35 PM EDTSpecial Marine WarningAKQ40 min
May 27, 11:07 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin23 min
May 28, 12:04 AM EDTSpecial Weather StatementAKQCity of Franklin, City of Suffolk26 min
May 28, 12:08 AM EDTSpecial Weather StatementAKQAccomack37 min
May 28, 2:12 PM EDTSpecial Weather StatementAKQCity of Norfolk33 min
May 28, 2:25 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth and 2 more80 min
May 28, 3:12 PM EDTSpecial Marine WarningAKQ63 min
May 28, 3:42 PM EDTSpecial Marine WarningAKQ63 min
May 28, 4:10 PM EDTSpecial Marine WarningAKQ50 min
May 27, 8:42 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Gates, Hertford48 min
May 27, 9:31 PM EDTSpecial Weather StatementAKQChowan, Perquimans44 min
May 27, 9:36 PM EDTSpecial Weather StatementAKQCamden, Pasquotank, Perquimans39 min
May 27, 10:20 PM EDTSevere Thunderstorm WarningAKQBertie, Chowan, Pasquotank, Perquimans29 min
May 27, 10:24 PM EDTSpecial Weather StatementAKQCurrituck51 min
May 27, 10:32 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck43 min
May 27, 11:06 PM EDTSpecial Weather StatementAKQPerquimans39 min
May 28, 3:44 PM EDTSpecial Weather StatementAKQCurrituck46 min
May 28, 4:11 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck22 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.